Alert archive / Alabama / Flash Flood Warnings in 1999
Flash Flood Warning 16, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 7, 1999, 2:46 AM CDT for Covington County, Alabama. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1999, 2:46 AM CDT (07:46 UTC)
- Expired
- May 7, 1999, 4:00 AM CDT
- In force
- 74 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 070749 FFWMOB ALC039-070900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 246 AM CDT FRI MAY 7 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL AND SOUTHEASTERN COVINGTON COUNTY IN SOUTHERN ALABAMA * UNTIL 400 AM CDT * AT 245 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN IN SOUTH CENTRAL AND SOUTHEASTERN COVINGTON COUNTY ALABAMA...MOVING SLOWLY NORTHEAST. * THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS IN THE SOUTH CENTRAL AND SOUTHEASTERN PARTS OF COVINGTON COUNTY. DON'T DRIVE ACROSS FLOODED ROADS!~ MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:22 PM CDT, 12 hours 24 minutes earlier.
Area forecast discussion, May 6, 2:22 PM CDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 222 PM CDT THU MAY 6 1999 UPPER AIR ANALYSIS SHOWS LARGE TROF POSITIONED OVER CENTRAL CONUS WITH SERIES OF UPPER DISTURBANCES ROTATING THROUGH BASE OF TROF. FIRST ONE SLOWLY EXITING REGION WITH LINGERING STORMS OVER E CENTRAL WARNING AREA. SOME OF THESE HAVE DROPPED VERY HEAVY RAINS OVER THE PAST FEW HOURS WITH REPORTS OF WATER OVER ROADS IN COVINGTON COUNTY. NEXT DISTURBANCE...AS PER WATER VAPOR ANIMATIONS... HAS A WELL DEFINED CIRCULATION DROPPING ESE ACROSS THE RED RIVER VALLEY OF N TX/S OK. CONDITIONS OUT THE DOOR AND ACROSS EASTERN FORECAST AREA ARE QUITE MUGGY AND TROPICAL AHEAD OF A FRONTAL BOUNDARY WHICH IS SLOWING ITS EASTWARD MOVEMENT OVER CENTRAL MS. THE MID LEVEL DISTURBANCE COMING OUT OF THE SOUTHERN PLAINS...INTERACTING WITH STALLING FRONT MAKES FOR A CHANCE OF SEEING REDEVELOPMENT OF CONVECTIVE ACTIVITY OVERNIGHT. BEST INSTABILITY/COOLING ALOFT WILL RIDE ACROSS N MS/N AL WITH FORECAST AREA CATCHING THE SRN END. ALTHOUGH IN A WEAKENED STATE...SURFACE FRONT KEEPS ITS IDENTITY ALONG THE COASTAL STATES NEXT COUPLE DAYS. WITH THIS IN MIND...COULD GET SOME WIDELY SCATTERED DEVELOPMENT LATTER PERIODS...ESPECIALLY DURING AFTERNOONS WHEN AIRMASS WARMS AIDING DESTABILIZATION OF LOCAL ENVIRONMENT. WITH DEWPOINTS ALONG COASTAL SECTIONS IN LOWER 70S WILL OPT TO GO ABOVE GUIDANCE. HOWEVER...MUST TAKE INTO ACCOUNT COOLING FROM ANY RAINFALL ACTIVITY OVER FORECAST SITES. WILL ALSO NEED TO WATCH FOR FOG DEVELOPMENT AS WELL...IN THOSE AREAS WHERE WINDS LIGHTEN UP AND THERE ARE BREAKS IN CLOUDS. OVER THE COASTAL WATERS WILL MAINTAIN COASTAL FLOOD WARNING THROUGH 5 PM CDT AS TIDES ARE JUST OVER A FOOT ABOVE NORMAL AND WE APPROACH ASTRONOMICAL HIGH TIDES. MOB 66/85/64/86 3212 PNS 70/82/67/86 3212 DTS 71/81/67/81 3212 GZH 64/82/60/86 5212 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:32 AM CDT | Flash Flood Warning | MOB | Covington | 73 min |
| May 7, 1:50 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 70 min |
| May 7, 3:02 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 88 min |
| May 7, 4:00 AM CDT | Flash Flood Warning | MOB | Covington | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.